Uniform-in-time convergence of numerical methods for non-linear degenerate parabolic equations

Jerome Droniou, Robert Eymard

Research output: Contribution to journalArticleResearchpeer-review

19 Citations (Scopus)

Abstract

Gradient schemes is a framework that enables the unified convergence analysis of many numerical methods for elliptic and parabolic partial differential equations: conforming and non-conforming finite element, mixed finite element and finite volume methods. We show here that this framework can be applied to a family of degenerate non-linear parabolic equations (which contain in particular the Richards’, Stefan’s and Leray–Lions’ models), and we prove a uniform-in-time strong-in-space convergence result for the gradient scheme approximations of these equations. In order to establish this convergence, we develop several discrete compactness tools for numerical approximations of parabolic models, including a discontinuous Ascoli–Arzelà theorem and a uniform-in-time weak-in-space discrete Aubin–Simon theorem. The model’s degeneracies, which occur both in the time and space derivatives, also requires us to develop a discrete compensated compactness result.

Original languageEnglish
Pages (from-to)721-766
Number of pages46
JournalNumerische Mathematik
Volume132
Issue number4
DOIs
Publication statusPublished - 1 Apr 2016

Keywords

  • 35K65
  • 46N40
  • 65M12

Cite this

@article{ee2a27af609c4d3297e936b1c0a66a8e,
title = "Uniform-in-time convergence of numerical methods for non-linear degenerate parabolic equations",
abstract = "Gradient schemes is a framework that enables the unified convergence analysis of many numerical methods for elliptic and parabolic partial differential equations: conforming and non-conforming finite element, mixed finite element and finite volume methods. We show here that this framework can be applied to a family of degenerate non-linear parabolic equations (which contain in particular the Richards’, Stefan’s and Leray–Lions’ models), and we prove a uniform-in-time strong-in-space convergence result for the gradient scheme approximations of these equations. In order to establish this convergence, we develop several discrete compactness tools for numerical approximations of parabolic models, including a discontinuous Ascoli–Arzel{\`a} theorem and a uniform-in-time weak-in-space discrete Aubin–Simon theorem. The model’s degeneracies, which occur both in the time and space derivatives, also requires us to develop a discrete compensated compactness result.",
keywords = "35K65, 46N40, 65M12",
author = "Jerome Droniou and Robert Eymard",
year = "2016",
month = "4",
day = "1",
doi = "10.1007/s00211-015-0733-6",
language = "English",
volume = "132",
pages = "721--766",
journal = "Numerische Mathematik",
issn = "0029-599X",
publisher = "Springer-Verlag London Ltd.",
number = "4",

}

Uniform-in-time convergence of numerical methods for non-linear degenerate parabolic equations. / Droniou, Jerome; Eymard, Robert.

In: Numerische Mathematik, Vol. 132, No. 4, 01.04.2016, p. 721-766.

Research output: Contribution to journalArticleResearchpeer-review

TY - JOUR

T1 - Uniform-in-time convergence of numerical methods for non-linear degenerate parabolic equations

AU - Droniou, Jerome

AU - Eymard, Robert

PY - 2016/4/1

Y1 - 2016/4/1

N2 - Gradient schemes is a framework that enables the unified convergence analysis of many numerical methods for elliptic and parabolic partial differential equations: conforming and non-conforming finite element, mixed finite element and finite volume methods. We show here that this framework can be applied to a family of degenerate non-linear parabolic equations (which contain in particular the Richards’, Stefan’s and Leray–Lions’ models), and we prove a uniform-in-time strong-in-space convergence result for the gradient scheme approximations of these equations. In order to establish this convergence, we develop several discrete compactness tools for numerical approximations of parabolic models, including a discontinuous Ascoli–Arzelà theorem and a uniform-in-time weak-in-space discrete Aubin–Simon theorem. The model’s degeneracies, which occur both in the time and space derivatives, also requires us to develop a discrete compensated compactness result.

AB - Gradient schemes is a framework that enables the unified convergence analysis of many numerical methods for elliptic and parabolic partial differential equations: conforming and non-conforming finite element, mixed finite element and finite volume methods. We show here that this framework can be applied to a family of degenerate non-linear parabolic equations (which contain in particular the Richards’, Stefan’s and Leray–Lions’ models), and we prove a uniform-in-time strong-in-space convergence result for the gradient scheme approximations of these equations. In order to establish this convergence, we develop several discrete compactness tools for numerical approximations of parabolic models, including a discontinuous Ascoli–Arzelà theorem and a uniform-in-time weak-in-space discrete Aubin–Simon theorem. The model’s degeneracies, which occur both in the time and space derivatives, also requires us to develop a discrete compensated compactness result.

KW - 35K65

KW - 46N40

KW - 65M12

UR - http://www.scopus.com/inward/record.url?scp=84961215335&partnerID=8YFLogxK

U2 - 10.1007/s00211-015-0733-6

DO - 10.1007/s00211-015-0733-6

M3 - Article

VL - 132

SP - 721

EP - 766

JO - Numerische Mathematik

JF - Numerische Mathematik

SN - 0029-599X

IS - 4

ER -